Doctor warns of drug's side effects
By Phyllis Moore
Published in News on July 24, 2006 1:49 PM
Cumulative effects of osteoporosis drugs also used for cancer patients have doctors and patients concerned about other problems the medicines could cause later.
The widely used drugs, called bisphosphonates, have been linked to a rare side effect that causes parts of the jawbone to deteriorate. Since 2003, more than 3,000 published cases of jaw osteonecrosis have been reported, prompting drug companies to include warnings in their promotion materials. The situation has also resulted in hundreds of lawsuits being filed against drug companies.
Dr. Gregory Lutcavage is an oral and facial reconstructive surgeon with Eastern Carolina Oral and Maxillofacial Surgery Associates in Goldsboro. He said there are three main drugs coming under fire - Aredia, Zometa, and Fosamax.
Developed in the early 1990s, he said Aredia and Zometa are intravenous drugs primarily used in treating bone cancer and for the prevention of bone and spinal fractures.
Both, while very potent, were excellent, he said, because they prolonged and improved the patient's quality of life.
Fosamax, however, an oral drug taken daily or weekly, proved to be another matter.
A few years ago, dentists began seeing patients having dental extractions that weren't healing.
"Then you would get exposed bone to a point. I had one case where a woman's jaw was spontaneously fractured," Dr. Lutcavage said.
From a historical perspective, this is not the first time problems have surfaced over phosphorous drugs. As far back as 1846, publications reported patients having jaw problems as the result of the cumulative use of those drugs, he said.
Since gaining FDA approval in 1995, a connection has been made between Fosamax and the bone disease osteonecrosis of the jaw. While most of the cases reported have involved cancer patients on the intravenous form, it has also spilled over to include otherwise healthy people taking pills to boost bone density.
The biggest concern, Lutcavage said, is that at present, there is no conventional treatment for the problem.
"What I would suggest to someone that's on those drugs -- Fosamax, Actimel, Boniva -- is get to your dentist," he said.
With oral medications being prescribed more frequently, Lutcavage said this is just the tip of the iceberg. As time goes on, he said he anticipates more cases being reported and occurring at younger ages for patients.
"There are a lot of people on these drugs. What scares me the most are the ones that are not cancer patients," he said. "Some of these patients are going to be in their mid-40s and on."
Complicating the matter is the fact that historically, the effects are not readily seen; they're cumulative, he said.
"(Patients) may be on these drugs for a long period of time; it may not show," he said. "The average mean time for the IV medications is 12.7 months, Fosamax is a little over three years."
In his practice, which has six offices in the eastern part of the state, he said he has seen 24 cases.
"We probably have one of the larger populations with this problem in the entire state," he said. In the western part of the state by contrast, Asheville has only reported a handful of cases.
Discontinuing use of the drug is not the answer, Lutcavage said.
"I don't see the purpose in it because you have cumulative effects," he said. "I would be more prone for someone who has been on it for a couple of months."
Instead, he recommends cancer patients currently on the IV drugs continue to be monitored by their oncologists.
"If they're getting the desired effects from the drug, they're not going off the drugs," he said.
His advice for anyone considering coming off the oral agents would also be to get checked by a dentist.
"They'll look for bumps in the mouth, teeth that are in bad condition, gum disease," he said. "These things can be eliminated right up front. But after they're on the drugs, we do not have very many treatment options that are working."
For patients requiring extractions, Lutcavage said he would caution against doing anything to take out teeth because of the adverse problems that could result.
"We're looking at a loss of jaw," he said. And while interim reconstruction is an option -- installing a titanium plate instead of bone replacement -- Lutcavage said he fears that over time, the plates and screws will loosen up.
Because the aforementioned drugs have caused breakdowns in the jaw area and possible exposure of the bone, as well as effects on formation of blood vessels, the only treatment available is symptomatic, Lutcavage said.
"We just try to get them comfortable again," he said. "It's going to get to the point where people will have to live with exposed bone because we don't have the treatment."
The whole process has been very frustrating, Lutcavage said, especially witnessing patients suffering and drug companies delaying going public about the risks and ramification.
"One drug company did not come out with the update to their circular until about three or four months ago," he said. "We were seeing this three years ago.
"I said to my partners several years ago, this is a class action suit waiting to happen."
Other Local News
- Care in the sky: Members of the aeromedical evacuation crew fight to get injured troops back to their families